Neuropsychiatric manifestation after a stroke: Newly developed symptoms or side-effect of drug?

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A 55-year-old woman presented with sudden onset of left-sided body weakness and numbness, which was diagnosed as multifocal cerebral infarct with right thalamic bleed. She had concurrent hypertension, diabetes mellitus and chronic kidney disease. She suffered from central poststroke pain and reactive depression as poststroke complications, for which amitriptyline was prescribed. Unfortunately, she developed symptoms suggestive of mania and psychosis upon initiation of medications, which resolved upon withdrawal of amitriptyline. Amitriptyline is effective for treatment of poststroke pain and particularly useful in concomitant depression. Unexpectedly, this patient developed new psychopathologies after initiation of this medication. This case highlights the development of new psychopathologies that could be due to the antidepressant, underlying bipolar disorder or a complication of the stroke itself. Primary care providers need to actively enquire regarding neuropsychiatric symptoms because they can adversely affect the patient's quality of life as well as impede rehabilitation efforts.

Original languageEnglish
JournalBMJ Case Reports
DOIs
Publication statusPublished - 2012

Fingerprint

Amitriptyline
Drug-Related Side Effects and Adverse Reactions
Stroke
Psychopathology
Bipolar Disorder
Adjustment Disorders
Pain
Hypesthesia
Chronic Renal Insufficiency
Psychotic Disorders
Antidepressive Agents
Primary Health Care
Diabetes Mellitus
Rehabilitation
Quality of Life
Depression
Hypertension
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{8f79208cbd474972ba75d17c845eb914,
title = "Neuropsychiatric manifestation after a stroke: Newly developed symptoms or side-effect of drug?",
abstract = "A 55-year-old woman presented with sudden onset of left-sided body weakness and numbness, which was diagnosed as multifocal cerebral infarct with right thalamic bleed. She had concurrent hypertension, diabetes mellitus and chronic kidney disease. She suffered from central poststroke pain and reactive depression as poststroke complications, for which amitriptyline was prescribed. Unfortunately, she developed symptoms suggestive of mania and psychosis upon initiation of medications, which resolved upon withdrawal of amitriptyline. Amitriptyline is effective for treatment of poststroke pain and particularly useful in concomitant depression. Unexpectedly, this patient developed new psychopathologies after initiation of this medication. This case highlights the development of new psychopathologies that could be due to the antidepressant, underlying bipolar disorder or a complication of the stroke itself. Primary care providers need to actively enquire regarding neuropsychiatric symptoms because they can adversely affect the patient's quality of life as well as impede rehabilitation efforts.",
author = "Tan, {Chai Eng} and {Abd Aziz}, Noorazah and Saharuddin Ahmad",
year = "2012",
doi = "10.1136/bcr-2012-006518",
language = "English",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Neuropsychiatric manifestation after a stroke

T2 - Newly developed symptoms or side-effect of drug?

AU - Tan, Chai Eng

AU - Abd Aziz, Noorazah

AU - Ahmad, Saharuddin

PY - 2012

Y1 - 2012

N2 - A 55-year-old woman presented with sudden onset of left-sided body weakness and numbness, which was diagnosed as multifocal cerebral infarct with right thalamic bleed. She had concurrent hypertension, diabetes mellitus and chronic kidney disease. She suffered from central poststroke pain and reactive depression as poststroke complications, for which amitriptyline was prescribed. Unfortunately, she developed symptoms suggestive of mania and psychosis upon initiation of medications, which resolved upon withdrawal of amitriptyline. Amitriptyline is effective for treatment of poststroke pain and particularly useful in concomitant depression. Unexpectedly, this patient developed new psychopathologies after initiation of this medication. This case highlights the development of new psychopathologies that could be due to the antidepressant, underlying bipolar disorder or a complication of the stroke itself. Primary care providers need to actively enquire regarding neuropsychiatric symptoms because they can adversely affect the patient's quality of life as well as impede rehabilitation efforts.

AB - A 55-year-old woman presented with sudden onset of left-sided body weakness and numbness, which was diagnosed as multifocal cerebral infarct with right thalamic bleed. She had concurrent hypertension, diabetes mellitus and chronic kidney disease. She suffered from central poststroke pain and reactive depression as poststroke complications, for which amitriptyline was prescribed. Unfortunately, she developed symptoms suggestive of mania and psychosis upon initiation of medications, which resolved upon withdrawal of amitriptyline. Amitriptyline is effective for treatment of poststroke pain and particularly useful in concomitant depression. Unexpectedly, this patient developed new psychopathologies after initiation of this medication. This case highlights the development of new psychopathologies that could be due to the antidepressant, underlying bipolar disorder or a complication of the stroke itself. Primary care providers need to actively enquire regarding neuropsychiatric symptoms because they can adversely affect the patient's quality of life as well as impede rehabilitation efforts.

UR - http://www.scopus.com/inward/record.url?scp=84865626924&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84865626924&partnerID=8YFLogxK

U2 - 10.1136/bcr-2012-006518

DO - 10.1136/bcr-2012-006518

M3 - Article

C2 - 22907854

AN - SCOPUS:84865626924

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

ER -